Missouri, 2021

Hail and Damaging Winds in Missouri, April 7, 2021

April 7, 2021 · NWS SGF · 7 events in 5 counties and zones

Strong to severe thunderstorms moved across the region as a storm system moved from the central Plains into the Great Lakes region. Storms developed during the morning and again in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms moved across the region as a storm system moved from the central Plains into the Great Lakes region. Storms developed during the morning and again in the afternoon. Dime to quarter sized hail and sporadic wind damage was observed with the morning and afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 7, 5:23 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 7, 5:23 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
623 AM CDT Wed Apr 7 2021

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Wed Apr 7 2021

Cluster of thunderstorms across east central KS has taken a more
eastward trajectory over the past couple of hours, with some
east-southeast elements. Could see this activity push into the
northwestern CWA between 08-10z. Could see some wind gusts up to
50 mph and some hail to the size of quarters with this activity.
There is some elevated instability and 30-40kts of 0-6km bulk
shear. This activity was located out ahead of an area of low
pressure and surface front, with good low level jet dynamics of
40-60kts.

The front is expected to push east into and across the area today.
This system will bring significant low level shear with favorable
low level jet dynamics along with good upper level synoptic scale
lift as the upper level moves in from the west. Instability will
be the main fly in the ointment for a decent severe weather setup
and the amount of instability will be dependent on what transpires
from this mornings convection. The best chance for surface based
instability ahead of the front will be east of highway 65 from
late morning through the afternoon. Forecast soundings show that
the thermal cap will be eroding with the approach of the frontal
boundary so there will be a couple hour window of opportunity
along and ahead of the front. South central MO and areas south of
our forecast area will seem to have the best chance of afternoon
surface based instability where all modes of severe weather will
be possible.

Most of the activity should be east of the area by 8-9 pm. The
upper low should begin to push into west central MO during the
evening hours and into central MO during the overnight. Some
moisture is expected to wrap around the low with some potential
lingering low QPF showers over central MO, but the remainder of
the CWA should be dry after this afternoon's convection. With the
fairly progressive nature of the convection, vegetation really
popping out and recent dry period this week, we are not expecting
any widespread flooding with this event.

Highs today will be tricky with the cloud cover/convection and
front all moving through. We will have the potential for low 70s
over the eastern Ozarks which will see the latest timing of the
front and convection, while areas over southeast Kansas and
western MO will have the frontal passage this morning and highs in
the mid 60s. Lows tonight behind the front will dip back into the
40s across the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 231 AM CDT Wed Apr 7 2021

With an upper level ridge along the east coast, the area of low
pressure will become more vertically stacked and slowly drift
northward into the western Great Lakes region. Some wrap around
moisture and energy along the southern edge of the low will
potentially continue the shower chances over central MO on
Thursday. Highs will be cooler with readings in the 50s and 60s
for Thursday.

Another upper level shortwave will drop southeast into the plains
on Friday with some additional showers and thunderstorms late
Friday into Friday night. Temperatures should warm back into the
70s on Friday ahead of this next shortwave.

The precipitation should push east of the area by Saturday
morning. Cooler temperatures in the 60s are expected on Saturday
behind this system, but should warm back into the 70s again on
Sunday as upper level rising heights move into the area in the
wake of the upper low.

Another front will move through the area on Monday with rain
chances and cooler temperatures in the 60s and this front should
usher in a cooler air mass which will linger into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 621 AM CDT Wed Apr 7 2021

For the 12z TAFS...convection and wind will be the main aviation
hazards today, with the main convection from 12z through around
21z at the terminal sites. Outside of the convection, wind gusts
of 25 to 35 kts will be possible today.  Within the convection,
IFR conditions will be possible and potentially localized higher
gusts with the stronger/severe storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 7, 2:26 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
326 AM CDT Wed Apr 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
326 AM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  A strong cold front will push through the area today.
  Thunderstorms will be possible out ahead of the front with
  strong to severe storms possible. If enough instability can
  develop ahead of the front, then all modes of severe weather
  will be possible, including large hail to the size of golf
  balls, damaging winds in excess of 60 mph and tornadoes. The
  best chances of severe storms will be east of highway 65 from
  late morning through the afternoon hours.

  Gusty winds are expected as a strong storm system moves into
  the area today. Wind gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Gusty westerly winds will occur behind the front Thursday.
  Gusts up to 30 mph will be possible at times.

  Another system will move through the region Friday night into
  Saturday and will bring additional chances for showers and
  storms to the area. No severe weather is expected at this time,
  with cloud to ground lightning the main potential hazard.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed east of highway 65 this afternoon.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Christian

When
April 7, 6:12 AM CST
Where
Christian County, 1.77 mi SW of Nixa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.030, -93.320

Quarter sized hail was reported.

Hail, Christian

When
April 7, 6:18 AM CST
Where
Christian County, 1.3 mi ENE of Nixa
Measured
0.75 in hail
Reported by
Public
Coordinates
37.060, -93.280

Penny sized hail was reported via MPing.

Thunderstorm Wind, Benton

When
April 7, 1:35 PM CST
Where
Benton County, 4.27 mi SW of Edmonson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.280, -93.280

Large branches were downed and a boat dock and outbuilding suffered minor damage in the Lake Ridge Bay area.

Thunderstorm Wind, Christian

When
April 7, 1:40 PM CST
Where
Christian County, 0.55 mi E of Ozark to 1.38 mi E of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.020, -93.210

A large tree was reported down in town.

Thunderstorm Wind, Dallas

When
April 7, 1:55 PM CST
Where
Dallas County, 1.76 mi NW of Buffalo Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -93.100

A few large trees were reported down in a field southeast of Highway 65 and Rainbow Road.

Thunderstorm Wind, Morgan

When
April 7, 2:15 PM CST
Where
Morgan County, 0.54 mi W of Aikinsville
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.570, -92.840

A personal weather station measured a 61mph wind gust near Fortuna.

Thunderstorm Wind, Miller

When
April 7, 2:56 PM CST
Where
Miller County, 0.99 mi E of Kaiser Lake Ozark Ar to 1.09 mi E of Kaiser Lake Ozark Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.100, -92.532

The AWOS station at KAIZ recorded a 50kt wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954357, 954358, 954362, 954359, 954361, 954363, 954360.